Incontinence after prostatectomy
Dear OncoLink "Ask The Experts,"
I'm 63 years old male, in good health I had radical prostatectomy in September 2000. I had a normal recovery except that, to date, I've not recovered normal bladder control (at best still use 2 to 3 pads a day). I'm dry at night while sleeping and on average urinate 2 or 3 times. I've tried medication (Ditropan/15 mg and medication to "tighten/contract" bladder muscle) with no or marginal effect. I've also had two procedures for collagen implant. The first using collagen -this worked for about 36 hours after which I started leaking again. The second used a more durable material - again it seemed to work for about 24 hours after which time I started leaking at a higher rate then before the procedure. What is next feasible course of treatment that I should pursue?
Alan J. Wein, MD, Professor and chair of the Division of Urology at the University of Pennsylvania School of Medicine and Chief of Urology at the Hospital of the University of Pennsylvania, responds:
In my experience, if continence (the ability to control urine) has not returned 15 months following radical prostatectomy, it is likely that it will not return without further treatment. The great majority of cases with incontinence post prostatectomy are due to sphincter control rather than a problem with the bladder. Therefore, Ditropan will not help. Therapy aimed at improving outlet resistance (tightening the sphincter) will help. Collagen implant procedures may take as many as four attempts to achieve results. Normally evaluation consists of pressure flow urodynamic studies with measurement of valsalva leak point of pressure and a cystoscopy.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania